Rational points on some pencils of conics with 6 singular fibres. (English) Zbl 0976.14014

The author writes: “Let \({\mathcal Y}\to\mathbb{P}^1\) be a pencil of conics defined over an algebraic number field \(k\). It is conjectured that the only obstruction to the Hasse principle on \({\mathcal Y}\), and also to weak approximation, is the Brauer-Manin obstruction; and it was shown by J.-L. Colliot-Thélène and Sir P. Swinnerton-Dyer [J. Reine Angew. Math. 453, 49-112 (1994; Zbl 0805.14010)] that this follows from Schinzel’s hypothesis.\(\dots\) If one does not assume Schinzel’s hypothesis, little is known. The only promising-looking line of attack is through the geometry of the universal torseurs on \({\mathcal Y}\); and these are much easier to study when \({\mathcal Y}\) has the special form \(U^2-cV^2=P(W)\), where \(c\) is a non-square in \(k\) and \(P(W)\) is a separable polynomial in \(k[W]\). By writing \(W=X/Y\) we can take the solubility of this equation into the equivalent (though ungeometric) problem of the solubility of \(U^2-cV^2=f(X,Y)\) in \(k\), where \(f\) is homogeneous of even degree; here \(\deg f\) is \(1+\deg P\) or \(\deg P\). The simplest non-trivial case is that of Châtelet surfaces, when \(P(W)\) has degree 3 or 4; in this case the conjecture was proved by J.-L. Colliot-Thélène, J.-J. Sansuc, and P. Swinnerton-Dyer [J. Reine Angew. Math. 373, 37-107 (1987; Zbl 0622.14029)] and 374, 71-168 (1987; Zbl 0622.14030)]. The object of this paper is to prove the conjecture when \(\deg f=6\) and \(f=f_4f_2\) over \(k\), where \(\deg f_4=4\) and \(\deg f_2=2\).”
The author solves this problem by explicitly constructing a finite set \(S\) of projective algebraic varieties defined over \(k\), with the following properties:
(i) if \(V\in S\), then \(V(k)\neq \emptyset\) as soon as \(V(k_v)\neq \emptyset\) for every completion \(k_v\) of \(k\);
(ii) if \(V(k)\neq \emptyset\) for some \(V\) in \(S\), then the variety \(W:U^2-cV^2 =f(X,Y)\) contains a Zariski dense set of points defined over \(k\);
(iii) if the equation \(U^2-cV^2= f(X,Y)\) has a non-trivial solution in \(k\), then \(V(k)\neq\emptyset\) for some \(V\) in \(S\).
Moreover, each of the varieties in \(S\) can be proved to be isomorphic to a factor of an universal torsor associated to the corresponding pencil of conics \({\mathcal Y}:U^2-cV^2=P(W)\).
Reviewer: B.Z.Moroz (Bonn)


14G05 Rational points
14C21 Pencils, nets, webs in algebraic geometry
11D72 Diophantine equations in many variables
11G35 Varieties over global fields
Full Text: DOI Numdam EuDML


[1] Colliot-Thélène, J.-L.and Sansuc, J.-J., La descente sur les variétés rationnelles II, Duke Math. J.54 (1987), 375-492. · Zbl 0659.14028
[2] Colliot-Thélène, J.-L., Sansuc, J.-J. and Swinnerton-Dyer, Sir Peter, Intersections of two quadrics and Châtelet surfaces, J. reine angew. Math.373 (1987), 37-107 and 374 (1987), 72-168. · Zbl 0622.14030
[3] Colliot-Thélène, J.-L. and Swinnerton-Dyer, Sir Peter, Hasse principle and weak approximation for pencils of Severi-Brauer and similar varieties, J. reine angew. Math.453 (1994), 49-112. · Zbl 0805.14010
[4] Manin, Y.I., Cubic Forms, algebra, geometry, arithmetic. (2nd edition, North-Holland, 1986) · Zbl 0582.14010
[5] Swinnerton-Dyer, Sir Peter, The Brauer group of cubic surfaces, Math. Proc. Camb. Phil. Soc.113 (1993), 449-460. · Zbl 0804.14018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.